Asian Oncol Nurs.  2020 Jun;20(2):83-91. 10.5388/aon.2020.20.2.83.

Chemotherapy-induced Peripheral Neuropathy in Patients with Breast Cancer: Associated Factors and Impact on Health-Related Quality of Life

Affiliations
  • 1Department of Nursing, Inha University, Incheon, Korea
  • 2Department of Nursing, Chodang University, Muan, Korea

Abstract

Purpose
This study aimed to identify factors associated with the occurrence of chemotherapy-induced peripheral neuropathy (CIPN) and to study its impact on health-related quality of life (HRQoL) in patients with breast cancer.
Methods
In total, 137 women with breast cancer who had undergone more than one cycle of chemotherapy were recruited for this descriptive study from the outpatient department of a university hospital in Incheon, Korea. Data were collected using a self-reported questionnaire, which included the European Organization for Research and Treatment of Cancer (EORTC) QLQ-CIPN20 and EORTC QLQ-C30.
Results
The mean CIPN score between patients was 13.57 on the sensory scale, 15.87 on the motor scale, and 25.06 on the autonomic scale. Of the studied socio-demographic, disease and treatment, and health behavior-related factors, only the chemotherapy regimen was significantly associated with CIPN (t = 2.50, p= .013). Taxane-based chemotherapy was significantly related to higher CIPN scores. Regression analyses revealed that CIPN was a factor that was significantly influential on HRQoL, adjusting for socio-demographic and clinical factors.
Conclusion
This study suggests that oncology nurses need to be aware of the increased risk of CIPN in patients with breast cancer undergoing taxane-based chemotherapy. In addition, interventions for alleviating CIPN may be required to improve HRQoL among these patients.

Keyword

Breast neoplasms; Chemotherapy; Peripheral neuropathy; Health-related quality of life
Full Text Links
  • AON
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error